Alert archive / Ohio / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 27, NWS Wilmington, OH

May 11, 2014Champaign County, Clark County, Miami County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 11, 2014, 6:23 PM EDT for Champaign County, Clark County, Miami County, Ohio. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2014, 6:23 PM EDT (22:23 UTC)
Expired
May 11, 2014, 7:15 PM EDT
In force
52 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Champaign County, OH, Clark County, OH, Miami County, OH

The radar

The Cincinnati radar (KILN), 69 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2014-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2014-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 4:33 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 11, 4:33 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
433 PM EDT SUN MAY 11 2014

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND ON
MONDAY AS MULTIPLE DISTURBANCES WORK ACROSS THE REGION. ADDITIONAL
THUNDERSTORMS ARE EXPECTED ON TUESDAY AS A COLD FRONT APPROACHES
THE AREA.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS NW
PORTIONS OF THE FA. CU FIELD IS QUITE ROBUST ACROSS THE ENTIRE
WESTERN HALF OF THE FA. ENVIRONMENT SUPPORTS ADDITIONAL
THUNDERSTORM ACTIVITY THROUGH THE EVENING HOURS ACROSS THE FA.
SOME OF THESE THUNDERSTORMS COULD APPROACH STRONG TO SEVERE LIMITS
AND THEREFORE ADDED THIS MENTION TO THE HWO. IN ADDITION TO THE
WIND AND HAIL THREAT THESE STORMS WILL PRODUCE BRIEF HEAVY
DOWNPOURS. EXPECT THUNDERSTORM ACTIVITY TO DECREASE IN COVERAGE
OVERNIGHT AND BE LIMITED TO A SLIGHT CHANCE ACROSS EXTREME
NORTHERN PORTIONS OF THE FA BY THE END OF THE NEAR TERM. WENT
CLOSE TO GUIDANCE FOR LOW TEMPERATURES TONIGHT.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA ON MONDAY.
MODELS DIFFER ON HOW WIDESPREAD THE SHOWER AND THUNDERSTORM
ACTIVITY WILL BE. SHOWERS AND THUNDERSTORMS WILL TAPER OFF BY
MONDAY EVENING AND DRY CONDITIONS WILL BE IN PLACE FOR MONDAY
NIGHT. TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL FOR MONDAY
WITH HIGH TEMPERATURES IN THE MIDDLE 80S.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
COLD FRONT WILL APPROACH THE REGION ON TUESDAY AND MOVE INTO THE
FORECAST AREA TUESDAY NIGHT. EXPECT THIS BOUNDARY TO STALL OUT
ACROSS THE AREA ON WEDNESDAY. SO CHANCE OF SHOWERS AND THUNDERSTORMS
WILL INCREASE THROUGH THE DAY TUESDAY AND CONTINUE INTO TUESDAY
EVENING WITH GREATER COVERAGE IN THE WEST CLOSER TO THE BOUNDARY.
APPEARS THAT THERE MAY BE A LULL IN ACTIVITY LATER TUESDAY NIGHT
INTO WEDNESDAY MORNING AS INSTABILITY DECREASES TO A DIURNAL MINIMUM
AND UPPER SUPPORT IS WEAK. BUT THEN A MORE VIGOROUS SHORT WAVE WILL
APPROACH FROM THE SOUTHWEST ON WEDNESDAY PROVIDING LARGE SCALE LIFT.
SO SHOWERS AND THUNDERSTORMS SHOULD BECOME NUMEROUS. TEMPERATURES
WILL BE WELL ABOVE NORMAL TUESDAY AND TUESDAY NIGHT. WEDNESDAY HIGHS
WILL BE QUITE DEPENDENT ON EXTENT OF CLOUD COVER AND HOW FAST
PRECIPITATION DEVELOPS.

SOUTHERN STREAM SHORT WAVE WILL LIFT TOWARDS THE REGION WEDNESDAY
NIGHT AND PHASE WITH THE NORTHERN STREAM. THIS WILL DEVELOP A CLOSED
LOW THAT WILL THEN SLOWLY LIFT NORTH THROUGH THE END OF THE WEEK.
INITIAL DISTURBANCE WILL MOVE EAST OF THE FORECAST AREA LATE
THURSDAY. THIS WILL HELP PUSH THE COLD FRONT EAST OF THE AREA. BUT
UNTIL THIS OCCURS CONDITIONS WILL BE WET WITH SHOWERS AND EMBEDDED
THUNDERSTORMS. THERE WILL BE A NARROWED DIURNAL RANGE WITH LOWS NEAR
NORMAL AND HIGHS BELOW NORMAL. ADDITIONAL WEAK DISTURBANCES ROTATING
AROUND THE UPPER LOW COULD BRING A FEW LIGHT SHOWERS WITH THE
SOMEWHAT BETTER CHANCE OF MEASURABLE PRECIPITATION ON FRIDAY.
SURFACE HIGH PRESSURE WILL BE ABLE TO BUILD IN OVER THE WEEKEND.
TEMPERATURES WILL BE 6 TO 12 DEGREES BELOW NORMAL FOR THE END OF THE
WEEK THROUGH THE WEEKEND.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
SPREAD FROM SOUTHWEST TO NORTHEAST INTO THE EVENING. COVERAGE IS
UNCERTAIN AND THEREFORE AM FORECASTING VCTS FOR ALL TERMINALS INTO
THE LATE EVENING. THIS ACTIVITY IS EXPECTED TO GRADUALLY DIMINISH
AFTER SUNSET. HOWEVER...A PASSING DISTURBANCE MAY ALLOW FOR SOME
CONVECTION TO LINGER LATER INTO THE NIGHT THAN CURRENTLY FORECAST.
SOME CLEARING IS EXPECTED LATER TONIGHT. IF THIS DOES OCCUR...THEN
REDEVELOPMENT OF FOG WILL BE POSSIBLE. ANY FOG WILL BURN OFF
WITHIN A COUPLE OF HOURS OF SUNRISE MONDAY.

OUTLOOK...THUNDERSTORMS POSSIBLE TUESDAY...TUESDAY NIGHT...
AND WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...NOVAK
NEAR TERM...NOVAK
SHORT TERM...NOVAK
LONG TERM...
AVIATION...LATTO
Hazardous weather outlook, May 11, 6:02 PM EDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
602 PM EDT SUN MAY 11 2014

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-122215-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
602 PM EDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THROUGH THIS
EVENING. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE. THE
MAIN THREATS WOULD BE DAMAGING WINDS AND LARGE HAIL. AN ISOLATED
TORNADO CANNOT BE RULED OUT.  IN ADDITION...BRIEF HEAVY DOWNPOURS
WILL BE POSSIBLE WITH THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, May 11, 5:51 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
551 PM EDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             BRADFORD                40.13N 84.43W
05/11/2014  E0.75 INCH       DARKE              OH   TRAINED SPOTTER

            MARBLE TO PENNY SIZE HAIL

&&

HUGHES
Special weather statement, May 11, 5:53 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
553 PM EDT SUN MAY 11 2014

OHZ078>081-112230-
ADAMS OH-BROWN OH-CLERMONT OH-HIGHLAND OH-
553 PM EDT SUN MAY 11 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HIGHLAND...EASTERN
CLERMONT...CENTRAL BROWN AND NORTHWESTERN ADAMS COUNTIES THROUGH 630
PM EDT...

AT 549 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
HAMERSVILLE...MOVING EAST AT 30 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
PENNY SIZE HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...GEORGETOWN...MOUNT ORAB
AND SEAMAN.

ALSO...NEW HOPE...RUSSELLVILLE...LAKE WAYNOKA...SARDINIA...
MOWRYSTOWN...FINCASTLE...WINCHESTER AND EMERALD ARE NEAR THE PATH OF
THIS STRONG THUNDERSTORM.

LAT...LON 3914 8360 3893 8350 3880 8404 3897 8412
Special weather statement, May 11, 6:05 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
605 PM EDT SUN MAY 11 2014

OHZ051-112230-
MIAMI OH-
605 PM EDT SUN MAY 11 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MIAMI COUNTY THROUGH
630 PM EDT...

AT 604 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR GARLAND...
MOVING NORTHEAST AT 20 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
ONE HALF INCH DIAMETER HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WEST MILTON...TROY AND
TIPP CITY.

ALSO...LUDLOW FALLS...GINGHAMSBURG AND GRAYSON ARE NEAR THE PATH OF
THIS STRONG THUNDERSTORM.

LAT...LON 4005 8419 3992 8407 3992 8442 4002 8443
Local storm report, May 11, 6:10 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
610 PM EDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             COVINGTON               40.12N 84.35W
05/11/2014  E0.50 INCH       MIAMI              OH   TRAINED SPOTTER

            WIND E40 MPH GUST

0605 PM     HAIL             TROTWOOD                39.80N 84.30W
05/11/2014  E0.25 INCH       MONTGOMERY         OH   TRAINED SPOTTER

0607 PM     HAIL             PLEASANT HILL           40.05N 84.34W
05/11/2014  E0.25 INCH       MIAMI              OH   TRAINED SPOTTER

            WALL CLOUD WITH ROTATION

&&

HUGHES
Special weather statement, May 11, 6:14 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
614 PM EDT SUN MAY 11 2014

OHZ042-043-051-112300-
DARKE OH-MIAMI OH-SHELBY OH-
614 PM EDT SUN MAY 11 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SHELBY...
NORTHWESTERN MIAMI AND NORTHERN DARKE COUNTIES THROUGH 700 PM EDT...

AT 610 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
SHARPEYE...MOVING NORTHEAST AT 35 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...GREENVILLE...ANSONIA
AND VERSAILLES.

ALSO...UNION CITY...SHARPS CROSSING...COSMOS...ROSE HILL...
PIKEVILLE...ROSSBURG...ELDORA SPEEDWAY...GETTYSBURG...DARKE COUNTY
AIRPORT AND BROCK ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

LAT...LON 4017 8429 4000 8481 4001 8482 4029 8481
      4036 8454 4036 8444 4038 8443
Local storm report, May 11, 6:21 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
621 PM EDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     TSTM WND GST     VANDALIA                39.88N 84.19W
05/11/2014  M59 MPH          MONTGOMERY         OH   ASOS

            .75 INCH HAIL REPORTED AT THE DAYTON INTERNATION AIRPORT
            - KDAY

&&

HUGHES

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 3:47 AM EDTDense Fog AdvisoryILNAdams, Auglaize, Brown, Butler, Champaign, Clark and 25 more6 hr
May 11, 5:47 PM EDTSevere Thunderstorm WarningILNMiami, Shelby43 min
May 11, 5:50 PM EDTSpecial Weather StatementILNChampaign25 min
May 11, 5:59 PM EDTSevere Thunderstorm WarningILNBrown, Highland31 min
May 11, 6:05 PM EDTSpecial Weather StatementILNMiami25 min
May 11, 6:11 PM EDTSevere Thunderstorm WarningILNClark, Greene, Miami, Montgomery49 min
May 11, 6:14 PM EDTSpecial Weather StatementILNDarke46 min
May 11, 6:32 PM EDTSevere Thunderstorm WarningILNButler, Preble43 min
May 11, 6:36 PM EDTTornado WarningILNChampaign, Clark24 min
May 11, 7:10 PM EDTAreal Flood AdvisoryILNChampaign, Clark, Darke, Miami3 hr
May 11, 7:10 PM EDTSpecial Weather StatementILNClark, Madison35 min
May 11, 7:14 PM EDTSpecial Weather StatementILNButler31 min
May 11, 7:32 PM EDTSpecial Weather StatementILNFayette28 min
May 11, 7:41 PM EDTAreal Flood AdvisoryILNHardin3 hr
May 11, 7:43 PM EDTSpecial Weather StatementILNMadison32 min
May 11, 7:48 PM EDTSevere Thunderstorm WarningILNButler, Preble, Warren42 min
May 11, 7:55 PM EDTSevere Thunderstorm WarningILNFayette, Madison, Pickaway50 min
May 11, 5:25 PM EDTSpecial Weather StatementILNWayne35 min
May 11, 5:52 PM EDTSevere Thunderstorm WarningILNFayette, Franklin, Union38 min
May 11, 6:29 PM EDTSpecial Weather StatementILNFayette, Union31 min
May 11, 7:06 PM EDTAreal Flood AdvisoryILNFayette, Franklin, Union3 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.